Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Paducah, KY

April 4, 2003Mississippi County, New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Apr 4, 2003, 8:05 PM CST for Mississippi County, New Madrid County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 8:05 PM CST (02:05 UTC)
Expired
Apr 4, 2003, 8:45 PM CST
In force
40 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Mississippi County, MO, New Madrid County, MO

The radar

The Paducah radar (KPAH), 63 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 4:25 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

746 
WUUS53 KPAH 050205
SVRPAH
MOC133-143-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
804 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN SOUTHEAST MISSOURI
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI

* UNTIL 845 PM CST

* AT 804 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF BERTRAND...OR NEAR 
MINER...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF CHARLESTON...5 MILES NORTH OF EAST PRAIRIE AT 820
  PM CST
  OVER ANNISTON AT 825 PM CST
  6 MILES SOUTH OF WYATT AT 835 PM CST

A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS
CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE
OFFERS THE BEST PROTECTION.

DAMAGING WINDS ARE EXPECTED WITH THIS LINE OF STORMS. TAKE COVER IN A
SUBSTANTIAL SHELTER.

LAT...LON 3692 8945 3686 8952 3685 8970 3664 8928
          3692 8913

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 4:15 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 4, 4:15 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CST FRI APR 4 2003

RUNNING WAY BEHIND TODAY...SO WILL BE BRIEF.  MAIN PROBLEM IS THE
POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND THIS EVENING.

MOST OF THE CWA HAS BEEN COVERED IN CLOUDS ALL DAY...BUT SOME
CLEARING IS FINALLY WORKING INTO FAR WESTERN ZONES.  THUNDERSTORMS
HAVE ALREADY ERUPTED FROM SOUTH CENTRAL MISSOURI NORTHEAST INTO WEST
CENTRAL ILLINOIS.  THIS AREA HAS BEEN CLEAR FOR MUCH OF THE
AFTERNOON...ALLOWING FOR MORE DESTABILIZATION.  IT IS UNCERTAIN IF
THIS AREA OF MORE UNSTABLE AIR WILL WORK EASTWARD AHEAD OF THE COLD
FRONT...BUT WILL COUNT ON THE STORMS MAINTAINING STRENGTH AS THEY
MOVE EASTWARD INTO THE AREA.  CELLULAR STORMS ARE EXPECTED TO BE
MOST NUMEROUS IN THE NORTHWEST PORTION OF THE FORECAST AREA...WITH
MORE SCATTERED CONVECTION FURTHER SOUTH.  THE CONVECTION IS THEN
EXPECTED TO LINE OUT AS OUTFLOWS BEGIN TO ORGANIZE...AND BOW ECHOES
AND WIND DAMAGE BECOME THE MAIN THREAT ACROSS THE EASTERN HALF OF
THE AREA LATER THIS EVENING.  THE SEVERE THREAT SHOULD BE OVER IN
EASTERN SECTIONS BY MIDNIGHT...AND THE RAINFALL SHOULD BE DONE BY
EARLY MORNING.

SKIES SHOULD CLEAR OUT FAIRLY QUICKLY SATURDAY...AS A NICE SURFACE
HIGH BRIEFLY BUILDS INTO THE AREA.  WARM ADVECTION WILL BRING CLOUDS
BACK ACROSS THE AREA QUICKLY ON SATURDAY NIGHT...WITH SOME RAIN
POSSIBLE IN SOUTHEAST MISSOURI LATE.  INSTABILITY WILL INCREASE
ACROSS THE AREA ON SUNDAY...AS LOW LEVEL MOISTURE INCREASES AND A
COLD FRONT AND SURFACE LOW APPROACH.  WILL MENTION THUNDERSTORMS
LIKELY SUNDAY AND SUNDAY NIGHT MOST AREAS.  THERE MAY BE A BREAK
BEFORE THE FRONTAL PRECIPITATION MOVES IN...BUT LIKELIES LOOK OK.
AFTER A LINGERING CHANCE OF PRECIPITATION EARLY MONDAY...THE REST OF
THE FORECAST WILL BE DRY.

IN THE EXTENDED WILL NOT BITE ON THE 00Z GFS/S CUT OFF LOW...WHICH
IS SUPPORTED BY THE 12Z GFS RUN.

.PAH...NONE.

DRS
Hazardous weather outlook, Apr 4, 12:02 PM CST, 8 hours 3 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1202 PM CST FRI APR 4 2003

...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THROUGH EARLY
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...UNTIL SUNRISE

NO HAZARDOUS WEATHER IS ANTICIPATED FOR THE AFOREMENTIONED TIME
FRAME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT AS THE
FRONT MOVES BACK NORTH AS A WARM FRONT. AT THE CURRENT TIME...THE
RISK OF SEVERE STORMS APPEARS TO BE SOUTH OF MISSOURI AND KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOOPER

In the hours before

Local storm report, Apr 4, 6:07 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    12E VAN BUREN             MO   1.00 INCH HAIL
04/04/03   CARTER                         REPORTED BY TRAINED
                                          SPOTTERS ON HWY 60
                                          BETWEEN VAN BUREN AND
                                          ELLSINORE
Local storm report, Apr 4, 7:10 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
710 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0706 PM    9S POPLAR BLUFF           MO   0.88 INCH HAIL
04/04/03   BUTLER                         REPORTED BY TRAINED
                                          SPOTTERS AND RELAYED BY
                                          EM
Local storm report, Apr 4, 7:18 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0712 PM    DUDLEY                    MO   0.75 INCH HAIL
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH COUNTY
                                          EM

0714 PM    POPLAR BLUFF              MO   0.88 INCH HAIL
04/04/03   BUTLER                         REPORTED BY TRAINED
                                          SPOTTERS THROUGH COUNTY
                                          EM.  NUMEROUS REPORTS OF
                                          NICKEL SIZE HAIL SOUTH
                                          AND WEST OF POPLAR BLUFF
Local storm report, Apr 4, 7:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
731 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    POPLAR BLUFF              MO   1.75 INCH HAIL
04/04/03   BUTLER                         REPORTED BY MISSOURI
                                          STATE POLICE NUMEROUS
                                          REPORTS ON SOUTH SIDE OF
                                          POPLAR BLUFF
Local storm report, Apr 4, 7:38 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
738 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0729 PM    2W DEXTER                 MO   1.25 INCH HAIL
04/04/03   STODDARD                       REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL REPORTS VARIED
                                          BETWEEN 1.00 AND 1.25
                                          INCH DIAMETER
Local storm report, Apr 4, 7:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
759 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0757 PM    SIKESTON                  MO   0.75 INCH HAIL
04/04/03   SCOTT                          REPORTED BY TRAINED
                                          SPOTTERS THROUGH EM.  THE
                                          HAIL WAS COVERING THE
                                          GROUND IN NW CORNER OF
                                          THE SIKESTON CITY LIMITS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 6:24 PM CSTSevere Thunderstorm WarningPAHBollinger36 min
Apr 4, 6:38 PM CSTSevere Thunderstorm WarningPAHButler37 min
Apr 4, 7:13 PM CSTSevere Thunderstorm WarningPAHButler32 min
Apr 4, 7:19 PM CSTSevere Thunderstorm WarningPAHStoddard56 min
Apr 4, 7:37 PM CSTTornado WarningPAHStoddard38 min
Apr 4, 7:49 PM CSTSevere Thunderstorm WarningPAHScott26 min
Apr 4, 8:44 PM CSTSevere Thunderstorm WarningPAHMississippi, New Madrid46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.